These containers each contain a lethal dose of heroin and Fentanyl, showing how little Fentanyl can kill someone. Courtesy photo
LAPD NEWS RELEASE
The Los Alamos Police Department posted a public service announcement on its Facebook Monday, warning the public of a dangerous drug in a place you might not think to look.
In Tennessee authorities are warning against picking up folded dollar bills of unknown origin after reporting two separate incidents where the synthetic opioid fentanyl was found inside folded cash.
Cmdr. Daniel Roberts stated “Even though we have not come across folded up dollars with Fentanyl within Los Alamos, it is important to understand this dangerous drug.”
Fentanyl, a synthetic opioid that is 50 to 100 times more potent than morphine, can enter a person’s body through inhalation and through skin contact. The Centers for Disease Control and Prevention warns that just two milligrams of fentanyl can be lethal. Potential exposure routes of greatest concern include inhalation of powders, mucous membrane contact, ingestion, or exposure secondary to a break in the skin (for example a needlestick). Any of these exposure routes can potentially result in a variety of symptoms that can include the rapid onset of life-threatening respiratory depression.”
According to the CDC, synthetic opioids (like fentanyl) are the primary driver of overdose deaths in the United States. Comparison between 12 months-ending January 31, 2020 and the 12 months-ending January 31, 2021 during this period:
- Overdose deaths involving opioids rose 38.1 percent.
- Overdose deaths involving synthetic opioids (primarily illicitly manufactured fentanyl) rose 55.6 percent and appear to be the primary driver of the increase in total drug overdose deaths.
“There is a lot of concern about fentanyl. Some are concerned Law enforcement is exaggerating the effects one can have. However, there are numerous stories around the country of people overdosing due to an accidental exposure. I want our community to aware of the potential risk and be educated before an overdose occurs here,” Cmdr. Roberts said.mdr.
One of the stories Cmdr. Roberts is referring to is the Ohio police officer who suffered a near-fatal drug overdose after he tried to brush what was believed to be powdered fentanyl off his shirt with his bare hand. According to the Huffington Post, Officer Chris Green had just carried out a traffic arrest. Another officer pointed out the white substance on Green’s shirt and it turned out to be fentanyl. An hour later, Green passed out at the station. It ultimately took four doses of the opioid antidote Narcan to revive Green.
Cmdr. Roberts said 2 mg is a tiny amount, and when looking at the picture it is shocking how little it takes. He was referring to a picture shared by Bruce Taylor from the New Hampshire State Police Forensic Laboratory. Within this picture there are two vials which contain lethal doses of heroin and fentanyl.
“There are a lot of law enforcement agencies who are educating their communities about the dangers of Fentanyl. I just want to make sure our community gets the same message from the Los Alamos Police Department,” Cmdr. Roberts said.